Hail, Billings
- When
- July 5, 3:36 PM MST to 3:41 PM MST
- Where
- Billings County, 0.47 mi W of Sully Spgs
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.870, -103.410
Scattered thunderstorms developed in the late afternoon hours of July 5th over southwestern North Dakota. One report of large hail and two reports of severe thunderstorm winds were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed in the late afternoon hours of July 5th over southwestern North Dakota. One report of large hail and two reports of severe thunderstorm winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 1:18 PM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 318 PM CDT SUN JUL 5 2009 .SYNOPSIS... FLOW IS FORECAST TO BECOME SLIGHTLY MORE AMPLIFIED THIS PERIOD AS SOUTHERN PLAINS RIDGING IS SQUASHED BY AN UPPER LEVEL LOW PUSHING INTO THE NORTHWESTERN U.S. MIDDLE LEVEL SHORTWAVES EJECTING OUT OF THE UPPER LOW WILL RIDE OVER THE RIDGE EXTENDING INTO THE NORTHERN PLAINS AND KEEP SENSIBLE WEATHER RATHER ACTIVE FOR THE NEXT WEEK OR SO. && .SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT... TODAYS FORECAST CHALLENGES ARE DICTATED BY THE INHERENT UNCERTAINTY ASSOCIATED WITH SHORTWAVES MOVING THROUGH FAST FLOW ALOFT. TEMPERATURES WOULD TYPICALLY BE ABOVE AVERAGE WITH A FLAT RIDGE BUILDING INTO THE NORTHERN PLAINS...BUT WITH SO MANY LITTLE WAVES CAUSING THE CHANCE FOR PRECIPITATION DURING MOST OF THE SHORT TERM...HIGHS AND LOWS WILL LIKELY BE CONTROLLED BY DURATION AND INTENSITY OF CLOUD COVER AND PRECIPITATION. FOR THIS REASON...FORECAST TEMPERATURES ARE CONSIDERABLY BELOW CLIMATOLOGY ON TUESDAY...WHEN EASTERLY FLOW AT THE SURFACE COMBINES WITH THICKER CLOUDS AND PRECIPITATION TO INHIBIT DAYTIME HEATING. CONCERNING PRECIPITATION...THE BEST CHANCES FOR MODERATE TO HEAVY ACCUMULATIONS ARE ON TUESDAY AFTERNOON AND WEDNESDAY EVENING/NIGHT. BOTH ARE ASSOCIATED WITH STRONGER/LARGER SHORTWAVES EJECTING OUT OF THE NORTHWESTERN UPPER LEVEL LOW...AND BOTH HAVE LESS MODEL SPREAD THAN WHAT IS TYPICALLY SEEN WITH THE WEAKER MESOSCALE RIDGE-RUNNERS AT THESE TIME RANGES. THUS...FORECAST GRIDS INDICATE HIGHER PRECIPITATION CHANCES DUE TO FAR LESS UNCERTAINTY AMONG THE 12 UTC GFS/ECMWF/NAM AND 09/15 UTC SREF MEAN THAN IS TYPICAL WITH SUMMER CONVECTION. ADDITIONALLY...THOSE MODELS HAVE SHOWN GOOD CONSISTENCY WITH THE ASSOCIATED KINEMATICS FOR THESE EVENTS. FOR OTHER TIMES...SIMPLY STUCK RELATIVELY CLOSE TO CLIMATOLOGY AND CONTINUITY. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... ON THURSDAY THE MODELS BRING THE UPPER LOW MOVING ACROSS SOUTH CENTRAL CANADA TO WESTERN ONTARIO BY FRIDAY MORNING. AFTER THIS THERE ARE SOME DIFFERENCES IN THE MODELS...BUT THEY AGREE IN KEEPING A TROUGH OFF THE WEST COAST. THIS RESULTS IN EITHER ZONAL (WEST TO EAST) FLOW OVER NORTH DAKOTA OR RIDGING ALOFT. IN EITHER CASE...NOT CONFIDENT ON TIMING OR PLACEMENT OF ANY SHORTWAVES IN THIS FLOW REGIME. THUS HAVE KEPT A MENTION OF THUNDERSTORMS FOR THURSDAY...BUT THEN KEPT MENTION OUT OF FRIDAY THROUGH SUNDAY. && .AVIATION... WEAK HIGH PRESSURE OVER SOUTHERN SASKATCHEWAN/MANITOBA WITH LOW PRESSURE OVER MONTANA. MAIN FOCUS FOR ANY CONVECTION TODAY IS MID LEVEL IMPULSES PROGGED TO MOVE ACROSS THE STATE AT PEAK HEATING TIME OF LATE AFTERNOON/EVENING. FIRST IMPULSE APPEARS TO BE MOVING TOWARDS KBIS FROM KDIK. THE SECOND STRONGER IMPULSE APPEARS TO BE OVER NW/NORTH CENTRAL ND AND IS FORECAST TO INCREASE AND MOVE SOUTHEAST. THE QUESTION IS WHETHER SURFACE TEMPERATURES WILL REACH MID 80S TO BEGIN SURFACE BASED CONVECTION...WITH MID CLOUD COVER HAMPERING HEATING. OTHERWISE VFR CONDITIONS TONIGHT. THE NEXT CHANCE OF PRECIPITATION IS MONDAY MORNING...MAINLY IN THE WEST...THEN STATEWIDE MONDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SCHECK/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 443 AM CDT SUN JUL 5 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 443 AM CDT SUN JUL 5 2009 /343 AM MDT SUN JUL 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM ALBERTA AND SASKATCHEWAN WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS OVER NORTHWEST NORTH DAKOTA TODAY WITH ISOLATED THUNDERSTORMS ELSEWHERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR WIDESPREAD PRECIPITATION WOULD OCCUR MONDAY NIGHT THROUGH TUESDAY NIGHT...AND WEDNESDAY NIGHT INTO THURSDAY. SOME OF THESE THUNDERSTORMS COULD ALSO BECOME SEVERE. LESSER CHANCES OF PRECIPITATION ARE EXPECTED IN BETWEEN THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 518 PM CDT SUN JUL 5 2009 NDZ032-052330- BILLINGS- INCLUDING THE CITY OF...MEDORA 418 PM MDT SUN JUL 5 2009 ...THUNDERSTORMS MOVING INTO MEDORA AND THE SOUTH UNIT OF THE PARK... AT 415 PM MDT...STRONG THUNDERSTORMS WITH SOME SMALL HAIL AND GUSTY WINDS WERE MOVING INTO THE TOWN OF MEDORA...35 MILES WEST OF DICKINSON...BETWEEN 415 AND 445 PM MDT. THE STORM WILL BRING GUSTY WINDS TO 50 MPH...VERY HEAVY RAIN AND HAIL UP TO ONE HALF INCH. DANGEROUS LIGHTNING IS ALSO LIKELY. TAKE SHELTER IN A INDOORS OF THE STORM APPROACHES YOUR AREA. ABELING
The Bismarck radar (KBIS), 202 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Severe thunderstorm winds resulted in four inch in diameter tree limbs down, as well as a round metal picnic table being turned over and damaged.
A trained spotter reported this severe thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181357, 181358, 181359.